Hail, Red Willow
- When
- May 6, 7:29 PM CST
- Where
- Red Willow County, 6.65 mi SE of Mc Cook Culbertson A
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.020, -100.730
Scattered thunderstorms developed over extreme northwest Kansas and southwest Nebraska during the late afternoon hours. Stronger storms produced quarter to golf ball sized hail through the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed over extreme northwest Kansas and southwest Nebraska during the late afternoon hours. Stronger storms produced quarter to golf ball sized hail through the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 6, 3:11 PM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT THU MAY 6 2010
.DISCUSSION...
300 PM MDT THU MAY 6 2010
HAVE ISSUED A FROST ADVISORY FOR THE COLORADO COUNTIES OVERNIGHT
TONIGHT AND A FREEZE WATCH FOR OVERNIGHT FRIDAY NIGHT.
THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT AS A WARM
FRONT MOVES NORTH ACROSS THE FORECAST AREA WITH A DRYLINE
INTERSECTING IT AND EXTENDING INTO THE TEXAS PANHANDLE. THESE FEATURES
MAY PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IF A WEAK
LIFTING ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON PROVIDES
ENOUGH MED-LEVEL DESTABILIZATION TO THE WELL CAPPED ATMOSPHERE.
ONCE THE COLD FRONT MOVES THROUGH THIS EVENING...OVERNIGHT LOWS
ARE EXPECTED TO DIP DOWN TO NEAR OR JUST BELOW FREEZING BRIEFLY
ACROSS NORTHEAST COLORADO AS AN AREA OF SURFACE HIGH PRESSURE
MOVES INTO THE REGION. COOLER TEMPERATURES WILL REMAIN IN PLACE ACROSS
THE FORECAST AREA FOR A COUPLE OF DAYS WITH DAYTIME HIGHS IN THE
UPPER 50S AND LOWER 60S FRIDAY AND SATURDAY. OVERNIGHT LOWS FRIDAY
NIGHT AND EARLY SATURDAY MORNING WILL BE THE COOLEST OF THE
FORECAST PERIOD. OVERNIGHT LOWS FRIDAY NIGHT/EARLY SATURDAY
MORNING ARE EXPECTED TO DROP TO BELOW FREEZING AND WILL REMAIN
THERE FOR SEVERAL HOURS ACROSS MUCH OF THE FORECAST AREA. THE AREA
OF EXPECTED FREEZE MAY NEED TO BE FINE TUNED...BUT SENSITIVE
VEGETATION THAT HAS ALREADY EMERGED MAY BE AFFECTED...ESPECIALLY
EARLY SATURDAY MORNING.
SUNDAY AND MONDAY WILL BE WARMER AS AN UPPER SHORT WAVE RIDGE
MOVES OVER THE HIGH PLAINS REGION AHEAD OF THE NEXT TROUGH
APPROACHING OVER THE WESTERN UNITED STATES. THE UPPER LOW LIFTS
EAST OF THE CENTRAL ROCKIES MONDAY EVENING WITH THE ASSOCIATED
SURFACE LOW LIFTING FROM THE PANHANDLE REGION INTO SOUTHERN IOWA
OVERNIGHT MONDAY NIGHT. WITH A GOOD MOISTURE FEED INTO THE FORECAST
AREA AHEAD OF THE SYSTEM AND WRAPAROUND FLOW TO FOLLOW...EXPECTED
A PERIOD OF SCATTERED THUNDERSTORMS EACH DAY FROM SUNDAY NIGHT
THROUGH MONDAY NIGHT. THE LATTER PART OF THE WEEK WILL HAVE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY AS ADDITIONAL
SHORT WAVE TROUGHS MOVE ACROSS THE REGION AHEAD OF THE NEXT UPPER
TROUGH APPROACHING SLOWLY OVER THE WESTERN UNITED STATES.
LOCKHART
&&
.AVIATION...
1150 AM MDT THU MAY 6 2010
FOR THE 18Z TAFS...VERY UNCERTAIN TAF FORECAST. WIND FIELD...ESPECIALLY
NEAR KGLD...IS HIGHLY VARIABLE IN DIRECTION AND SPEED. RUC LOOKS
TO HAVE A GOOD HANDLE ON THIS AND USED FOR THE BEGINNING OF THE
TAFS. DO NOT EXPECT THE VERY STRONG WINDS/COLD FRONT ARRIVAL UNTIL
EARLY IN THE EVENING. WINDS LOOK TO STAY UP ALL NIGHT EVEN THOUGH
NO GUSTS ARE EXPECTED. ONCE THE SUN COMES UP...THE GUSTINESS WILL
BEGIN AGAIN.
DUE TO LACK OF LIFT AND CAPPED LOWER LEVELS...DO NOT EXPECT
THUNDERSTORMS TO DEVELOP UNTIL EARLY THIS EVENING NEAR BOTH TAF
SITES. AND EVEN THEN NOT SURE HOW MUCH THE COVERAGE WILL. SO CHOSE
HANDLE WITH VCTS AT THIS TIME WITH THE THUNDERSTORM THREAT ENDED
BY 06Z. CLOUD DECK AT KMCK LOOKS TO STAY JUST ABOVE MVFR AT THIS
TIME.
BULLER
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
KSZ001>004-013>016-027>029-041-042.
NE...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
NEZ079>081.
CO...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
COZ090>092.
FROST ADVISORY FROM 1 AM TO 8 AM MDT FRIDAY FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU MAY 6 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT THU MAY 6 2010 /1145 AM CDT THU MAY 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR EASTWARD MOVING SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING CAPABLE OF PRODUCING HAIL AND GUSTY WINDS EAST OF A LINE FROM STRATTON NEBRASKA TO GOVE KANSAS. NON-SEVERE THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL MOVE THROUGH THE REGION EARLY THIS EVENING AND TONIGHT. ADDITIONALLY...BEHIND THE COLD FRONT NORTHERLY WINDS OF 25 TO 35 MPH WITH BRIEF GUSTS TO 45 MPH ARE EXPECTED. THE WINDS SHOULD RELAX AFTER MIDNIGHT TONIGHT TO 15 TO 25 MPH BY DAWN FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BELOW NORMAL TEMPERATURES ARE EXPECTED OVER THE WEEKEND. ON SATURDAY MORNING THERE IS THE POSSIBILITY FOR AREAS OF FROST AND FREEZING TEMPERATURES WEST OF A MCCOOK NEBRASKA TO RUSSELL SPRINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON. AEP/BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 624 PM MDT THU MAY 6 2010 KSZ002-003-NEZ080-081-070100- DECATUR-HITCHCOCK-RAWLINS-RED WILLOW- 724 PM CDT THU MAY 6 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS...HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF LUDELL...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SOME COMMUNITIES WHICH MAY BE IMPACTED INCLUDE...HERNDON...TRAER...CEDAR BLUFFS AND DANBURY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JERRYK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT THU MAY 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL HERNDON 39.91N 100.79W
05/06/2010 M1.00 INCH RAWLINS KS LAW ENFORCEMENT
TWO SEPERATE REPORTS OF QUARTER SIZED HAIL IN HERNDON.
&&
FOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT THU MAY 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 NNW TRAER 39.96N 100.67W
05/06/2010 E0.88 INCH DECATUR KS TRAINED SPOTTER
&&
FOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT THU MAY 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 11 NNW LUDELL 39.99N 101.06W
05/06/2010 E1.00 INCH RAWLINS KS TRAINED SPOTTER
MOSTLY HALF TO THREE-QUARTER INCH DIAMETER HAIL BUT A FEW
QUARTER SIZED HAIL STONES
&&
FOLTZThe Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
2 hail. Local standard time, as filed.
Mostly one half inch to three quarter inch diameter hail stones fell, but some were as large as one inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220260, 220261.